Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 37, NWS Caribou, ME

September 14, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Sep 14, 2018, 10:28 PM EDT for Hancock County, Washington County, Maine. It took effect at Sep 15, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2018, 10:28 PM EDT (02:28 UTC)
In effect from
Sep 15, 2018, 8:00 AM EDT
Expired
Sep 15, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 2.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WHUS41 KCAR 150228
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1028 PM EDT Fri Sep 14 2018

MEZ029-030-151430-
/O.NEW.KCAR.BH.S.0037.180915T1200Z-180916T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
1028 PM EDT Fri Sep 14 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT Saturday
through Saturday evening.

* Location...Acadia National Park...Schoodic Point...Lamoine State
  Park...Castine...Roque Bluffs State Park...Quoddy Head State
  Park.

* Beach Hazard...The warm air temperatures in the mid to upper 70s
  may cause people to underestimate the dangers of the cold water
  temperatures which are currently only upper 50s.

* Timing...All day Saturday.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

Hewitt
2 follow-up statements
600 
WHUS41 KCAR 150719
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
319 AM EDT Sat Sep 15 2018

MEZ029-030-151530-
/O.CON.KCAR.BH.S.0037.180915T1200Z-180916T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
319 AM EDT Sat Sep 15 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park.

* Beach Hazard...The warm air temperatures in the mid to upper 
  70s may cause people to underestimate the dangers of the cold 
  water temperatures which are currently only upper 50s.

* Timing...Today.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

CB
308 
WHUS41 KCAR 151045
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
645 AM EDT Sat Sep 15 2018

MEZ029-030-160000-
/O.CON.KCAR.BH.S.0037.180915T1200Z-180916T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
645 AM EDT Sat Sep 15 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park.

* Beach Hazard...The warm air temperatures in the upper 60s to mid
  70s may cause people to underestimate the dangers of the cold
  water temperatures which are currently only in the mid to upper
  50s.

* Timing...Today.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

CB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 10:25 PM EDT, 3 minutes earlier.

Area forecast discussion, Sep 14, 10:25 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1025 PM EDT Fri Sep 14 2018

.SYNOPSIS...
High pressure will remain over the area tonight. A weak cold
front will approach from the north on Saturday and push across
the area Saturday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
10 PM Update...Latest satl micro imagery showed fog and stratus
edging n toward the coast and into the Penobscot Bay. Decided to
go ahead an issue a Dense Fog Advisory for the Downeast region
and Bangor into Saturday morning. The latest run of the SREF
and NAM now supporting potential for Dense Fog. A warm evening
w/some sites still showing around 70F such as KCAR. Downeast and
the coast were reporting low 60s. Stayed w/the daycrew's
assessment of binging fog as far n as KMLT. Added patchy fog
into the northern areas as a light s wind is forecast overnight
w/clear skies.

Issued a Beach Hazard Statement for the coast for Saturday as
requested by the USCG.

Previous Discussion...
The powerful upper level high that has brought the fair weather
in recent days will gradually weaken tonight into Saturday. As
the surface and upper highs move south and east tonight, a
slightly drier southwest flow will lessen the risk of fog in
northern zones tonight...except possibly the Saint John Valley.
On the other hand, areas of fog will develop towards the coast,
the Down East region, and into the Penobscot River Valley by
later this evening. This fog is currently lingering along the
coast in southern Maine and will advect northeastward tonight.
This fog will likely be more widespread than the past two nights
and will have to consider a Dense Fog Advisory this evening as
the situation evolves. Fog will quickly burn off back to the
coastline in the morning. Saturday will feature yet another day
of highs in the 80s...the 49th day this summer with readings
above 80F at Caribou. That's two days shy of the record in 1999.
H850 and H925 temps are just slightly cooler than today with a
commensurate reduction in the high temperature forecast of 2 to
3 degrees. The cold front will enter northern zones late in the
day with no precip and little cloud cover.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Weakened front will pass through northern Maine in the early
morning hours Sunday. Rain chances are dwindling even in the
north, the larger bulk of mid-level moisture on it's heels. Fog
will linger near the NE Downeast coast Sunday morning as winds
remain parallel to the coast. Another strong high pressure
system moving in from the Great Lakes will continue to suppress
any meaningful moisture to the south. This high will also be
responsible for deflecting a boundary to the north. Northern and
central Maine will see a chance of showers Monday, while the
rest of the state increases in cloud cover. With the passing of
high pressure Sunday, return flow Monday will begin a strong
transport of moisture from the south.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Showers in northern Maine Monday will spread south across
central Maine overnight. Consensus is in better agreement today
with timing of Florence remnants and a notable slide to the
south. Rough center of low will be passing over the White
Mountains Tuesday evening and sliding east bringing the
heaviest precipitation across Downeast Tuesday night into
Wednesday. Kept heavy rain wording out for now, but the tropical
nature of the system has the capability. Precip will end
Wednesday night, with strong NW cold air advection into
Thursday. The strength of this CAA depends on the interaction
between two systems: the passing Florence remnants and a large
low pressure system exiting Hudson Bay. Some deterministic
models have been showing 925mb temps dropping into the lower
single digits Celsius to around 0C for a brief period Thursday
night.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR conditions are expected through the period with
the exception of BGR, BHB and coastal airfields where fog will
develop tonight and burn off Saturday morning. There is a slight
chance of patchy shallow fog at locations such as PQI and FVE
extending from nearby rivers/lakes, but chances are much lower
than the past two nights.

SHORT TERM: Some patchy fog off the coast is possible early
Sunday morning, otherwise ceiling and vis should warrant VFR
conditions. MVFR conditions may be approached at northern TAF
sites with rain chances Monday afternoon and evening. Tuesday
into Wednesday, heavy precipitation may bring MVFR/IFR
conditions, especially along Downeast.

&&

.MARINE...
NEAR TERM: Long period southerly swell will continue...but
slowly diminish tonight into Saturday. Otherwise, fog will
develop tonight and stay into Saturday morning before
dissipating.

SHORT TERM: Long period swells will be on the decrease through
Sunday. Below SCA conditions through the short term with
building seas and winds ahead of remnants of Florence which
could track off the coast of Maine Tuesday and Wednesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from 8 AM EDT Saturday through
     Saturday evening for MEZ029-030.
     Dense Fog Advisory from 3 AM to 8 AM EDT Saturday for
     MEZ015>017-029-030.
MARINE...None.

&&

Near Term...Hewitt
Hazardous weather outlook, Sep 14, 9:06 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
906 PM EDT Fri Sep 14 2018

MEZ001>006-010-011-015>017-029>032-160115-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
906 PM EDT Fri Sep 14 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-160115-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
906 PM EDT Fri Sep 14 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 10:30 PM EDTDense Fog AdvisoryCARHancock, Penobscot, Washington10 hr
Sep 15, 3:10 PM EDTDense Fog AdvisoryCARHancock, Washington17 hr

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.